Alert archive / Maryland / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 94, NWS Baltimore/Washington

May 31, 2002Anne Arundel County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2002, 6:00 PM EDT for Anne Arundel County, Maryland. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 6:00 PM EDT (22:00 UTC)
Expired
May 31, 2002, 6:30 PM EDT
In force
30 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:06 PM EDTHail 1Millersville, MDQuarter sized hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:45 PM EDT, 15 minutes earlier.

Area forecast discussion, May 31, 5:45 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT FRI MAY 31 2002

UPDATED ZONES TO ADD SVR TSTM WATCH TO N ZONES...ALSO ADDED ENHANCED
SVR WORDING IN WATCH ZONES.  REST OF FCST UNCHANGED.

MMARGRAF

...PREVIOUS AFD FROM 240 PM...

SHORT RNG...
CU STARTING TO BUBBLE ATTM...BUT SHRA LMTD BY WRM MID LVLS. A CPL OF
CELLS ALNG BLURDG...BUT THEY HV RAINED THEMSELVES OUT. OTRW...ALL/S
QUIET LCLLY FOR NOW...W/ CNVCTN CONFINED TO THE NE INVOF FAST MID
LVL FLW.

THE SRN STREAM IN A HIGHLY AMPLIFIED PTTN...W/ THE NRN STREAM
BUCKLING A BIT NXT 24 HRS. GOOD UL DIVGNC ALNG CDFNT...BUT THIS IS
STL ACRS GRTLKS PER MSAS SFC ANALY...AND NOT PROGGED TO PASS THRU
TIL MIDNGT OR AFTR. ALTHO PSBL...NOT CLIMATOLOGICALLY FAVORED. DO
FEEL ENUF IN PLACE /UL DIVG..INSTAB..MSTR POOLING/ FOR TSTMS
TNGT...EVEN LATE NGT. WL DEVIATE FM NGM/AVN MOS...KEEPING CHC POPS
IN PLACE THRU AT LEAST MIDNGT.

DRYING THRAFTR. NWLY FLW CONDUCIVE FOR DWNSLPG...THUS TEMPS TMRW AOA
TDA...EVEN BHD CDFNT. DEWPTS WL BE LOER...AND THUS MORE COMFY.
OVRALL...MOS TEMPS SIMLR AND A BLEND ACCEPTED.

HTS

SAT NIGHT THRU NEXT FRI...

UPR LVL TROF OVR THE ERN STATES SAT NIGHT AND SUN WITH ONE MORE
SHORTWAVE MOVING ACRS NEW ENG SUN. THE ASSOCD CDFNT WILL MOVE THRU
THE AREA LATE SAT NIGHT/TOWARD DAYBREAK SUN. HIGH PRES WILL FOLLOW
FOR SUN. THE UPR LVL TROF LIFTS OUT MON AND UPR LVL HGTS RISE OVR
THE AREA. THIS WILL CAUSE THE CDFNT TO MOVE BACK N AS A WMFNT MON.
THE BIG QUESTION IS HOW FAR N THE FRONT WILL MOVE BFR STALLING. THAT
WILL DEPEND ON THE AMT OF UPR LVL RIDGING WE GET AND IT WILL DEPEND
ON THE SRN EXTENT OF THE WESTERLIES. MOST OF THE MEDIUM RANGE MODELS
KEEP THE FNT IN OUR VICINITY PARALLEL TO THE UPR LVL FLOW TUE/WED OF
NEXT WEEK. UPR LVL TROF MOVES INTO THE GTLKS LATE THU. THIS WILL
SEND A CDFNT THRU THE AREA THU NIGHT OF NEXT WEEK FOLLOWED BY HIGH
PRES FOR NEXT FRI.

ATMOSPHERE IS VERY DRY SAT NIGHT. INSTABILITY IS LIMITED AND FLOW IS
W TO NW. IN ADDTN...FNT WILL BE COMING THRU LATE AT NIGHT AFTER MAX
HEATING WHICH DOES NOT FAVOR CONVECTION. WILL CONTINUE WITH PREVIOUS
FCST OF DRY FROPA WITH A HIDDEN 20 POP. IF ANY ISOLD ACTIVITY
HAPPENS TO DEVELOP...IT WOULD LIKELY BE OVR NWRN AREAS LATE IN THE
DAY BUT EVEN THAT IS NOT WORTH MENTIONING ATTM.

PLENTY OF SUNSHINE AND DOWNSLOPING FLOW SUN. NGM/ETA MOS CLOSE WITH
NEAR 90F MOST AREAS AND WILL GO WITH THAT.

INITIALLY MOISTURE SEEMS LIMITED WITH RETURN OF FRONT ON MON SO WILL
ONLY GO WITH 30 POPS FOR AFT/EVE SHRA/TSRA. ATMOSPHERE GRADUALLY
MOISTENS UP TUE/WED AND WITH FRONT IN THE VICINITY EXPECT THE
SMATTERING OF SHRA/TSRA...CONCENTRATED DURING MAXIMUM HEATING AND
INSTABILITY OF THE AFT/EARLY EVE HOURS. BETTER CHC OF CONVECTION ON
THU AHD OF APPROACHING CDFNT. DRY FRI.

WALSTON

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 12:15 PM EDT, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-312130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1215 PM EDT FRI MAY 31 2002

THE STORM PREDICTION CENTER HAS OUTLOOKED MARYLAND... WASHINGTON
DC... NORTHERN VIRGINIA... AND EASTERN WEST VIRGINIA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT FROM THE NORTHWEST.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT.
SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS OVER 50
MILES PER HOUR AND HAIL.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS.

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:41 PM EDTSevere Thunderstorm WarningLWXSpotsylvania19 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.